I’ve previously written about my experiences with endometriosis, and that my way of managing this condition was to go on the contraceptive pill. By taking the pill back-to-back, I was essentially stopping my body from having a period, which massively reduced the pain experienced from my endometriosis symptoms. Having been using the contraceptive pill for a year to manage these symptoms, I have made the difficult decision to stop taking it – for a while at least. I know lots of women will consider taking the pill and will want to hear of the different side effects endured by each brand of contraceptive pill, so I have decided to share my journey to this decision.
The first pill I was put on was Rigevidon. This is one of the cheapest pills available for the NHS, so it is a very common starting place for women going on the pill. Within days of starting the pill, the number one thing I noticed was that it was having a big effect on my emotions. I am a massively emotional person, and I was aware that the pill could have emotional side effects.
However, I was surprised to learn that I went the opposite way than I expected, with my body going through an emotional shutdown. I went from crying on more or less a daily basis, to not shedding a tear for the full three months I was on the pill. This was really weird for me, as it was like a full personality shift. During this time I got a lot of bad personal news, with a close family member being diagnosed with cancer, so it felt very odd to me that I wasn’t having any emotional response to this at all.
If I could have stayed on this pill forever, I would have, though, as my lack of emotional worry made me so productive! My ability to do stuff at work basically tripled, and I had so much more energy than usual to do things. My life was more together in those three months than ever before, and probably ever will be.
On the downside, within a week or two of being on this pill, I needed a whole new wardrobe, as it made me put on so much weight. Two weeks into taking it, I had gained 10kg and gone up a full dress size and several bra sizes, leaving me with absolutely nothing that fitted me. As I already struggled with my weight due to my endometriosis and PCOS symptoms, this was really not ideal.
However, the reason I decided to come off Rigevidon was due to the headaches I was getting. By the second month, the pills were causing migraines, I was seeing stars and feeling very lightheaded. The headaches got worse and worse every day. Prior to taking the pill, I was fortunate enough to never suffer badly from headaches, so I was completely sure that they were connected.
After talking to the doctor about this, we made the decision to switch me to another pill to see if I reacted differently to it.
A lot of my health problems are due to a hormonal imbalance that means I have too much estrogen, so I was put on a lower dose estrogen pill, as my body makes more than enough of the hormone anyway! Loestrin 20 is a low estrogen pill, and as soon as I went on it, I was back to myself. I felt things again, and it was nice to experience my emotions properly, even if it meant sacrificing being able to do everything!
Within a week, the headaches had stopped, and I was my old (overly emotional) self again. There is absolutely nothing bad I have to say about this pill, and for six blissful months, I lived symptom and pain-free.
However, in May, I attempted to collect my next prescription from the pharmacy, but they didn’t have it. I tried several pharmacies in the area, but it was nowhere to be found. I searched online, and it was a similar story around the country. No one had the pill. I’m not 100 percent sure on why it is unavailable, as I have heard pharmacists blame everything from Brexit to “manufacturing issues”, but either way, it is not going to be coming back for some time, if ever. Unable to continue taking it, I was told I would be put on an alternative pill.
As soon as I started taking Gedarel, I knew it wasn’t right for me. Despite being on the pill, I was experiencing extreme pain similar to that caused by my endometriosis. I was suffering from tearing sensations when I stood, and I felt a lot of pain and soreness.
Being on the pill also caused my headaches to come back with a vengeance. These headaches caused so much pain that I’d have to spend every evening lying in the dark with no sound or light sources, as I was so sensitive to it. I was also experiencing a bit of painful bleeding, which went against the reason I was taking it.
I tried talking to the doctor about this, but was told I needed to wait three months to see if my symptoms settled. However, by the end of the second month, my headaches were so bad every evening that I genuinely thought I needed to go to the hospital on a couple of occasions. Despite being halfway through a pack, I decided to stop taking them immediately.
Within a week of stopping, my headaches had completely disappeared, and the pain had eased. I was really worried that my endometriosis pain would immediately come back, but it has been a month since I ditched the pill and I still feel great.
I really don’t want to put my body through the side effects of looking for another pill that works for me at this point, especially if I end up with the disappointment of it being unavailable again. Instead, I have decided to give myself a break. If the endometriosis pain returns as unbearable as it used to be, then I will consider returning to the pill, but for now, I want to let my body do its own thing!
I’d love to hear about your experiences with the contraceptive pill, or if you have any recommendations for dealing with endometriosis without the pill! Leave me a comment below or get in touch via my social channels.